Alert archive / South Carolina / Frost Advisories in 2009

Frost Advisory 3, NWS Columbia, SC

October 19, 200916 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Oct 19, 2009, 4:01 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 20, 2009, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2009, 4:01 AM EDT (08:01 UTC)
In effect from
Oct 20, 2009, 5:00 AM EDT
Expired
Oct 20, 2009, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 190801
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
191515-
/O.NEW.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
/O.CON.KCAE.FR.Y.0002.091019T0900Z-091019T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
401 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING.

COLD HIGH PRESSURE OVER THE AREA ALONG WITH CLEAR SKIES WILL AND
LIGHT WINDS HAVE ALLOWED TEMPERATURES TO DROP INTO THE UPPER 30S
WITH COOLER READINGS IN SOME OUTLYING LOCATIONS. AS A RESULT...
AREAS OF FROST ARE EXPECTED BY DAYBREAK IN MANY LOCATIONS. URBAN
CENTERS AND LAKE SHORE AREAS ARE NOT AS LIKELY TO SEE FROST. BY 9
AM TEMPERATURES ARE EXPECTED TO RETURN TO THE LOWER 40S ENDING THE
THREAT OF FROST.

A FROST ADVISORY IS ALSO IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
000 
WWUS72 KCAE 191247
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
847 AM EDT MON OCT 19 2009

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...
...FROST ADVISROY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
192100-
/O.EXP.KCAE.FR.Y.0002.000000T0000Z-091019T1300Z/
/O.CON.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
847 AM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...
...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING. A 
FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. 
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS72 KCAE 191854
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT MON OCT 19 2009

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
201000-
/O.CON.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
254 PM EDT MON OCT 19 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT TUESDAY. 

COLD HIGH PRESSURE WILL SETTLE OVER THE REGION TONIGHT. WITH CLEAR
SKIES AND CALM WINDS...TEMPERATURES WILL DROP INTO THE 30S AFTER
MIDNIGHT. LOWS WILL REACH THE LOWER TO MID 30S WITH AREAS OF FROST
DEVELOPING BEFORE SUNRISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS72 KCAE 200735
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT TUE OCT 20 2009

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
201300-
/O.CON.KCAE.FR.Y.0003.091020T0900Z-091020T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
335 AM EDT TUE OCT 20 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

COLD HIGH PRESSURE REMAINS OVER THE REGION THIS MORNING. SKIES
ARE CLEAR AND WINDS ARE CALM. MORNING LOWS AROUND SUNRISE WILL BE
IN THE MID 30S IN MANY AREAS. AREAS OF FROST SHOULD DEVELOP NEAR
SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
000 
WWUS72 KCAE 201249
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
849 AM EDT TUE OCT 20 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
201400-
/O.EXP.KCAE.FR.Y.0003.000000T0000Z-091020T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
849 AM EDT TUE OCT 20 2009

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING. 

TEMPERATURES WILL RISE INTO THE 40S BY 9 AM AND THE THREAT OF
FROST HAS DIMINISHED. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Oct 19, 4:00 AM EDT, 1 minute earlier.

Area forecast discussion, Oct 19, 4:00 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
400 AM EDT MON OCT 19 2009

.SYNOPSIS...
HIGH PRESSURE ALONG WITH COLD TEMPERATURES WILL REMAIN OVER THE
REGION THROUGH MONDAY NIGHT WITH TEMPERATURES RETURNING TO NEAR
NORMAL TUESDAY THROUGH THURSDAY. THE NEXT LOW PRESSURE SYSTEM WILL
PUSH INTO THE REGION FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FROST ADVISORY REMAINS IN EFFECT FOR THIS MORNING THROUGH 9AM.
TEMPERATURES CONTINUE TO SLOWLY FALL ACROSS THE FORECAST AREA WITH
TEMPERATURES MAINLY IN THE MIDDLE TO UPPER 30S...HOWEVER SOME
COOLER OUTLYING LOCATIONS HAVE ALREADY REACHED THE LOWER 30S.
EXPECT SOME REPORTS OF FROST THIS MORNING...BUT HAVE YET TO
RECEIVE ANY. BY 9AM TEMPERATURES WILL RETURN TO THE LOWER 40S
ENDING THE FROST THREAT.

HIGH PRESSURE ALONG WITH COLD AIR CONTINUES TO BUILD OVER THE
REGION WITH THE MAIN FOCUS BEING TEMPERATURES AND POTENTIAL FOR
FROST TONIGHT. WITH THE HIGH BECOMING CENTERED OVER THE REGION
WILL EXPECT WINDS TO BE NORTHERLY AROUND 5 MPH TODAY AND QUICKLY
BECOME CALM WITH SUNSET. THIS WILL ALLOW FOR EXCELLENT RADIATIONAL
COOLING WITH TEMPERATURES RAPIDLY DRIPPING INTO THE LOWER 40S BY
11PM AND THE MID 30S DURING THE EARLY MORNING HOURS. WITH THE CALM
WINDS WILL EXPECT AREAS OF FROST...ESPECIALLY IN THE TYPICALLY
COOLER OUTLYING AREAS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
SITUATION WILL REMAIN STATUS QUO AS HIGH PRESSURE WILL REMAIN
DOMINANT OVER THE REGION THROUGH THE SHORT TERM. MAIN CHANGE WILL
BE AN UPPER LEVEL RIDGE BUILDING OVER THE EASTERN US WHICH WILL
ALLOW TEMPERATURES TO RETURN TO NEAR NORMAL LEVELS. WITH THE
WARMER AIR RETURNING TO THE FORECAST AREA THE THREAT OF FROST WILL
ALSO END.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SITUATION REMAINS MOSTLY UNCHANGED AS MODELS HAVE GOOD RUN TO RUN
CONSISTENCY. THERE ARE SOME QUESTIONS WITH THE NEXT LOW
APPROACHING WHICH COULD LEAD TO SOME TIMING AND INTENSITY CHANGES.
AS SUCH HAVE LEFT THE LONG TERM MOSTLY UNCHANGED WITH SOME
COSMETIC CHANGES TO POPS AND TEMPERATURES.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. THE AIR MASS APPEARS
TOO DRY TO SUPPORT LATE NIGHT AND EARLY MORNING FOG. WINDS WILL BE
LIGHT WITH THE REGION NEAR THE HIGH PRESSURE CENTER.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED THROUGH
THURSDAY. AN APPROACHING FRONTAL SYSTEM MAY BRING WIDESPREAD
RESTRICTIONS FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FROST ADVISORY UNTIL 9 AM EDT THIS MORNING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FROST ADVISORY UNTIL 9 AM EDT THIS MORNING FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Oct 19, 12:36 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT MON OCT 19 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200445-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1236 AM EDT MON OCT 19 2009

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

LOW TEMPERATURES LATE TONIGHT AND EARLY MONDAY MORNING WILL BE
IN THE MID 30S WITH AREAS OF FROST. NEAR FREEZING TEMPERATURES ARE
POSSIBLE IN NORMALLY COLDER LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL BE IN THE MID 30S WITH AREAS OF FROST MONDAY
MORNING. TEMPERATURES SHOULD WARM TO NEAR 40 BETWEEN 8 AND 9 AM
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2009Frost Advisories in Georgia, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.